December  2021, 41(12): 6023-6046. doi: 10.3934/dcds.2021105

Wavefronts for degenerate diffusion-convection reaction equations with sign-changing diffusivity

1. 

Department of Sciences and Methods for Engineering, University of Modena and Reggio Emilia, Reggio Emilia, 42122, Italy

2. 

Department of Mathematics and Computer Science, University of Ferrara, Ferrara, 44121, Italy

* Corresponding author: Andrea Corli

Received  November 2020 Revised  April 2021 Published  December 2021 Early access  June 2021

We consider in this paper a diffusion-convection reaction equation in one space dimension. The main assumptions are about the reaction term, which is monostable, and the diffusivity, which changes sign once or even more than once; then, we deal with a forward-backward parabolic equation. Our main results concern the existence of globally defined traveling waves, which connect two equilibria and cross both regions where the diffusivity is positive and regions where it is negative. We also investigate the monotony of the profiles and show the appearance of sharp behaviors at the points where the diffusivity degenerates. In particular, if such points are interior points, then the sharp behaviors are new and unusual.

Citation: Diego Berti, Andrea Corli, Luisa Malaguti. Wavefronts for degenerate diffusion-convection reaction equations with sign-changing diffusivity. Discrete & Continuous Dynamical Systems, 2021, 41 (12) : 6023-6046. doi: 10.3934/dcds.2021105
References:
[1]

D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Adv. in Math., 30 (1978), 33-76.  doi: 10.1016/0001-8708(78)90130-5.  Google Scholar

[2]

L. Bao and Z. Zhou, Traveling wave in backward and forward parabolic equations from population dynamics, Discrete Contin. Dyn. Syst. Ser. B, 19 (2014), 1507-1522.  doi: 10.3934/dcdsb.2014.19.1507.  Google Scholar

[3]

L. Bao and Z. Zhou, Traveling wave solutions for a one dimensional model of cell-to-cell adhesion and diffusion with monostable reaction term, Discrete Contin. Dyn. Syst. Ser. S, 10 (2017), 395-412.  doi: 10.3934/dcdss.2017019.  Google Scholar

[4]

N. BellomoM. Delitala and V. Coscia, On the mathematical theory of vehicular traffic flow. I. Fluid dynamic and kinetic modelling, Math. Models Methods Appl. Sci., 12 (2002), 1801-1843.  doi: 10.1142/S0218202502002343.  Google Scholar

[5]

N. Bellomo and C. Dogbe, On the modeling of traffic and crowds: A survey of models, speculations, and perspectives, SIAM Rev., 53 (2011), 409-463.  doi: 10.1137/090746677.  Google Scholar

[6]

D. Berti, A. Corli and L. Malaguti, Uniqueness and nonuniqueness of fronts for degenerate diffusion-convection reaction equations, Electron. J. Qual. Theory Differ. Equ., (2020), Paper No. 66, 34 pp. doi: 10.14232/ejqtde.2020.1.66.  Google Scholar

[7]

L. BrunoA. TosinP. Tricerri and F. Venuti, Non-local first-order modelling of crowd dynamics: A multidimensional framework with applications, Appl. Math. Model., 35 (2011), 426-445.  doi: 10.1016/j.apm.2010.07.007.  Google Scholar

[8]

A. Corli, L. di Ruvo and L. Malaguti, Sharp profiles in models of collective movements, NoDEA Nonlinear Differential Equations Appl., 24 (2017), Paper No. 40, 31 pp. doi: 10.1007/s00030-017-0460-z.  Google Scholar

[9]

A. CorliL. di RuvoL. Malaguti and M. D. Rosini, Traveling waves for degenerate diffusive equations on networks, Netw. Heterog. Media, 12 (2017), 339-370.  doi: 10.3934/nhm.2017015.  Google Scholar

[10]

A. Corli and L. Malaguti, Semi-wavefront solutions in models of collective movements with density-dependent diffusivity, Dyn. Partial Differ. Equ., 13 (2016), 297-331.  doi: 10.4310/DPDE.2016.v13.n4.a2.  Google Scholar

[11]

A. Corli and L. Malaguti, Viscous profiles in models of collective movement with negative diffusivity, Z. Angew. Math. Phys., 70 (2019), Art. 47, 22 pp. doi: 10.1007/s00033-019-1094-2.  Google Scholar

[12]

A. Corli and L. Malaguti, Wavefronts in traffic flows and crowds dynamics, in Anomalies in Partial Differential Equations (eds. M. Cicognani, D. Del Santo, A. Parmeggiani, M. Reissig), Springer Indam Series, 43 (2021), 167–189.  Google Scholar

[13]

D. A. DiCarloR. JuanesL. Tara and T. P. Witelski, Nonmonotonic traveling wave solutions of infiltration into porous media, Water Resources Res., 44 (2008), 1-12.   Google Scholar

[14]

L. FerracutiC. Marcelli and F. Papalini, Travelling waves in some reaction-diffusion-aggregation models, Adv. Dyn. Syst. Appl., 4 (2009), 19-33.   Google Scholar

[15]

M. Garavello, K. Han and B. Piccoli, Models for Vehicular Traffic on Networks, American Institute of Mathematical Sciences (AIMS), Springfield, 2016.  Google Scholar

[16]

M. Garavello and B. Piccoli, Traffic Flow on Networks, American Institute of Mathematical Sciences (AIMS), Springfield, MO, 2006.  Google Scholar

[17]

B. H. Gilding and R. Kersner, Travelling Waves in Nonlinear Diffusion-Convection Reaction, Birkhäuser Verlag, Basel, 2004. doi: 10.1007/978-3-0348-7964-4.  Google Scholar

[18]

D. HorstmannK. J. Painter and H. G. Othmer, Aggregation under local reinforcement: From lattice to continuum, European J. Appl. Math., 15 (2004), 546-576.  doi: 10.1017/S0956792504005571.  Google Scholar

[19]

B. S. Kerner and V. V. Osipov, Autosolitons, Kluwer Academic Publishers Group, Dordrecht, 1994. doi: 10.1007/978-94-017-0825-8.  Google Scholar

[20]

M. Kuzmin and S. Ruggerini, Front propagation in diffusion-aggregation models with bi-stable reaction, Discrete Contin. Dyn. Syst. Ser. B, 16 (2011), 819-833.  doi: 10.3934/dcdsb.2011.16.819.  Google Scholar

[21]

P. K. MainiL. MalagutiC. Marcelli and S. Matucci, Diffusion-aggregation processes with mono-stable reaction terms, Discrete Contin. Dyn. Syst. Ser. B, 6 (2006), 1175-1189.  doi: 10.3934/dcdsb.2006.6.1175.  Google Scholar

[22]

P. K. MainiL. MalagutiC. Marcelli and S. Matucci, Aggregative movement and front propagation for bi-stable population models, Math. Models Methods Appl. Sci., 17 (2007), 1351-1368.  doi: 10.1142/S0218202507002303.  Google Scholar

[23]

L. Malaguti and C. Marcelli, Sharp profiles in degenerate and doubly degenerate Fisher-KPP equations, J. Differential Equations, 195 (2003), 471-496.  doi: 10.1016/j.jde.2003.06.005.  Google Scholar

[24]

L. Malaguti and C. Marcelli, Finite speed of propagation in monostable degenerate reaction-diffusion-convection equations, Adv. Nonlinear Stud., 5 (2005), 223-252.  doi: 10.1515/ans-2005-0204.  Google Scholar

[25]

C. Marcelli and F. Papalini, A new estimate of the minimal wave speed for travelling fronts in reaction-diffusion-convection equations, Electron. J. Qual. Theory Differ. Equ., (2018), Paper No. 10, 13 pp. doi: 10.14232/ejqtde.2018.1.10.  Google Scholar

[26]

P. Nelson, Synchronized traffic flow from a modified {L}ighthill-{W}hitham model, Phys. Review E, 61 (2000), R6052–R6055. Google Scholar

[27]

V. Padrón, Effect of aggregation on population recovery modeled by a forward-backward pseudoparabolic equation, Trans. Amer. Math. Soc., 356 (2004), 2739-2756.  doi: 10.1090/S0002-9947-03-03340-3.  Google Scholar

[28]

M. D. Rosini, Macroscopic Models for Vehicular Flows and Crowd Dynamics: Theory and Applications, Springer, Heidelberg, 2013. doi: 10.1007/978-3-319-00155-5.  Google Scholar

show all references

References:
[1]

D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Adv. in Math., 30 (1978), 33-76.  doi: 10.1016/0001-8708(78)90130-5.  Google Scholar

[2]

L. Bao and Z. Zhou, Traveling wave in backward and forward parabolic equations from population dynamics, Discrete Contin. Dyn. Syst. Ser. B, 19 (2014), 1507-1522.  doi: 10.3934/dcdsb.2014.19.1507.  Google Scholar

[3]

L. Bao and Z. Zhou, Traveling wave solutions for a one dimensional model of cell-to-cell adhesion and diffusion with monostable reaction term, Discrete Contin. Dyn. Syst. Ser. S, 10 (2017), 395-412.  doi: 10.3934/dcdss.2017019.  Google Scholar

[4]

N. BellomoM. Delitala and V. Coscia, On the mathematical theory of vehicular traffic flow. I. Fluid dynamic and kinetic modelling, Math. Models Methods Appl. Sci., 12 (2002), 1801-1843.  doi: 10.1142/S0218202502002343.  Google Scholar

[5]

N. Bellomo and C. Dogbe, On the modeling of traffic and crowds: A survey of models, speculations, and perspectives, SIAM Rev., 53 (2011), 409-463.  doi: 10.1137/090746677.  Google Scholar

[6]

D. Berti, A. Corli and L. Malaguti, Uniqueness and nonuniqueness of fronts for degenerate diffusion-convection reaction equations, Electron. J. Qual. Theory Differ. Equ., (2020), Paper No. 66, 34 pp. doi: 10.14232/ejqtde.2020.1.66.  Google Scholar

[7]

L. BrunoA. TosinP. Tricerri and F. Venuti, Non-local first-order modelling of crowd dynamics: A multidimensional framework with applications, Appl. Math. Model., 35 (2011), 426-445.  doi: 10.1016/j.apm.2010.07.007.  Google Scholar

[8]

A. Corli, L. di Ruvo and L. Malaguti, Sharp profiles in models of collective movements, NoDEA Nonlinear Differential Equations Appl., 24 (2017), Paper No. 40, 31 pp. doi: 10.1007/s00030-017-0460-z.  Google Scholar

[9]

A. CorliL. di RuvoL. Malaguti and M. D. Rosini, Traveling waves for degenerate diffusive equations on networks, Netw. Heterog. Media, 12 (2017), 339-370.  doi: 10.3934/nhm.2017015.  Google Scholar

[10]

A. Corli and L. Malaguti, Semi-wavefront solutions in models of collective movements with density-dependent diffusivity, Dyn. Partial Differ. Equ., 13 (2016), 297-331.  doi: 10.4310/DPDE.2016.v13.n4.a2.  Google Scholar

[11]

A. Corli and L. Malaguti, Viscous profiles in models of collective movement with negative diffusivity, Z. Angew. Math. Phys., 70 (2019), Art. 47, 22 pp. doi: 10.1007/s00033-019-1094-2.  Google Scholar

[12]

A. Corli and L. Malaguti, Wavefronts in traffic flows and crowds dynamics, in Anomalies in Partial Differential Equations (eds. M. Cicognani, D. Del Santo, A. Parmeggiani, M. Reissig), Springer Indam Series, 43 (2021), 167–189.  Google Scholar

[13]

D. A. DiCarloR. JuanesL. Tara and T. P. Witelski, Nonmonotonic traveling wave solutions of infiltration into porous media, Water Resources Res., 44 (2008), 1-12.   Google Scholar

[14]

L. FerracutiC. Marcelli and F. Papalini, Travelling waves in some reaction-diffusion-aggregation models, Adv. Dyn. Syst. Appl., 4 (2009), 19-33.   Google Scholar

[15]

M. Garavello, K. Han and B. Piccoli, Models for Vehicular Traffic on Networks, American Institute of Mathematical Sciences (AIMS), Springfield, 2016.  Google Scholar

[16]

M. Garavello and B. Piccoli, Traffic Flow on Networks, American Institute of Mathematical Sciences (AIMS), Springfield, MO, 2006.  Google Scholar

[17]

B. H. Gilding and R. Kersner, Travelling Waves in Nonlinear Diffusion-Convection Reaction, Birkhäuser Verlag, Basel, 2004. doi: 10.1007/978-3-0348-7964-4.  Google Scholar

[18]

D. HorstmannK. J. Painter and H. G. Othmer, Aggregation under local reinforcement: From lattice to continuum, European J. Appl. Math., 15 (2004), 546-576.  doi: 10.1017/S0956792504005571.  Google Scholar

[19]

B. S. Kerner and V. V. Osipov, Autosolitons, Kluwer Academic Publishers Group, Dordrecht, 1994. doi: 10.1007/978-94-017-0825-8.  Google Scholar

[20]

M. Kuzmin and S. Ruggerini, Front propagation in diffusion-aggregation models with bi-stable reaction, Discrete Contin. Dyn. Syst. Ser. B, 16 (2011), 819-833.  doi: 10.3934/dcdsb.2011.16.819.  Google Scholar

[21]

P. K. MainiL. MalagutiC. Marcelli and S. Matucci, Diffusion-aggregation processes with mono-stable reaction terms, Discrete Contin. Dyn. Syst. Ser. B, 6 (2006), 1175-1189.  doi: 10.3934/dcdsb.2006.6.1175.  Google Scholar

[22]

P. K. MainiL. MalagutiC. Marcelli and S. Matucci, Aggregative movement and front propagation for bi-stable population models, Math. Models Methods Appl. Sci., 17 (2007), 1351-1368.  doi: 10.1142/S0218202507002303.  Google Scholar

[23]

L. Malaguti and C. Marcelli, Sharp profiles in degenerate and doubly degenerate Fisher-KPP equations, J. Differential Equations, 195 (2003), 471-496.  doi: 10.1016/j.jde.2003.06.005.  Google Scholar

[24]

L. Malaguti and C. Marcelli, Finite speed of propagation in monostable degenerate reaction-diffusion-convection equations, Adv. Nonlinear Stud., 5 (2005), 223-252.  doi: 10.1515/ans-2005-0204.  Google Scholar

[25]

C. Marcelli and F. Papalini, A new estimate of the minimal wave speed for travelling fronts in reaction-diffusion-convection equations, Electron. J. Qual. Theory Differ. Equ., (2018), Paper No. 10, 13 pp. doi: 10.14232/ejqtde.2018.1.10.  Google Scholar

[26]

P. Nelson, Synchronized traffic flow from a modified {L}ighthill-{W}hitham model, Phys. Review E, 61 (2000), R6052–R6055. Google Scholar

[27]

V. Padrón, Effect of aggregation on population recovery modeled by a forward-backward pseudoparabolic equation, Trans. Amer. Math. Soc., 356 (2004), 2739-2756.  doi: 10.1090/S0002-9947-03-03340-3.  Google Scholar

[28]

M. D. Rosini, Macroscopic Models for Vehicular Flows and Crowd Dynamics: Theory and Applications, Springer, Heidelberg, 2013. doi: 10.1007/978-3-319-00155-5.  Google Scholar

Figure 1.  Typical plots of the functions $ g $ and $ D $.
Figure 2.  The thresholds $ c^*_{p,r} $, $ c^*_{n,l} $ used in (2.7) and $ c^*_{n,r} $, $ c^*_{p,l} $, used below in (2.15).
Figure 3.  Some possible wavefronts joining $ 1 $ with $ 0 $ in case $ \rm (D_{pn}) $: a classical wavefront $ \varphi^1 $ (for $ c>c_{pn}^* $ and either $ \dot D(\alpha)<0 $ or $ c>h(\alpha) $); a wavefront $ \varphi^2 $ which is sharp at $ 1 $, with finite right derivative at $ \xi_1^2 $ and $ ( \varphi^2)'(\xi_\alpha^2) = -\infty $ (for $ c = c_{n,l}^*>h(1) $, $ D(1) = 0 $, $ \dot D(1)>0 $, $ \dot D(\alpha) = 0 $ and $ c\le h(\alpha) $); a wavefront $ \varphi^3 $ which is sharp at $ 0 $ with $ ( \varphi^3)'(\xi_0^3) = -\infty $ (for $ c = c_{p,r}^*> h(0) $, $ D(0) = 0 = \dot D(0) $).
Figure 5.  $ D $ satisfies $ (\rm D_{pn}) $: Left: the plots of $ D $, $ g $ in $ [0,\alpha] $ (solid lines) and in $ [\alpha,1] $ (dashed lines); right, a corresponding profile.
Figure 6.  Construction of the profile $ \varphi $ in the case $ \xi_0,\xi_1\in \mathbb R $.
Figure 7.  $ D $ satisfies $ (\rm D_{np}) $. Left: the plots of $ D $, $ g $ in $ [0,\beta] $ (dashed lines) and $ [\beta,1] $ (solid lines); right, a corresponding profile.
Figure 4.  Some possible wavefronts joining $ 1 $ with $ 0 $ in case $ \rm (D_{np}) $; Profiles are labelled according to the cases (1)–(4) of Remark 6; $ \varphi^5 $ occurs in both cases (3) and (4). For simplicity we only represented strictly monotone profiles.
Figure 8.  Typical plots of the functions $ D $.
Figure 9.  The pasting of the profiles.
[1]

Xiaojie Hou, Yi Li. Local stability of traveling-wave solutions of nonlinear reaction-diffusion equations. Discrete & Continuous Dynamical Systems, 2006, 15 (2) : 681-701. doi: 10.3934/dcds.2006.15.681

[2]

Jibin Li, Yi Zhang. On the traveling wave solutions for a nonlinear diffusion-convection equation: Dynamical system approach. Discrete & Continuous Dynamical Systems - B, 2010, 14 (3) : 1119-1138. doi: 10.3934/dcdsb.2010.14.1119

[3]

Cheng-Hsiung Hsu, Jian-Jhong Lin. Stability analysis of traveling wave solutions for lattice reaction-diffusion equations. Discrete & Continuous Dynamical Systems - B, 2020, 25 (5) : 1757-1774. doi: 10.3934/dcdsb.2020001

[4]

J. Húska, Peter Poláčik, M.V. Safonov. Principal eigenvalues, spectral gaps and exponential separation between positive and sign-changing solutions of parabolic equations. Conference Publications, 2005, 2005 (Special) : 427-435. doi: 10.3934/proc.2005.2005.427

[5]

Wei Long, Shuangjie Peng, Jing Yang. Infinitely many positive and sign-changing solutions for nonlinear fractional scalar field equations. Discrete & Continuous Dynamical Systems, 2016, 36 (2) : 917-939. doi: 10.3934/dcds.2016.36.917

[6]

Hongxia Shi, Haibo Chen. Infinitely many solutions for generalized quasilinear Schrödinger equations with sign-changing potential. Communications on Pure & Applied Analysis, 2018, 17 (1) : 53-66. doi: 10.3934/cpaa.2018004

[7]

Wen Zhang, Xianhua Tang, Bitao Cheng, Jian Zhang. Sign-changing solutions for fourth order elliptic equations with Kirchhoff-type. Communications on Pure & Applied Analysis, 2016, 15 (6) : 2161-2177. doi: 10.3934/cpaa.2016032

[8]

Huxiao Luo, Xianhua Tang, Zu Gao. Sign-changing solutions for non-local elliptic equations with asymptotically linear term. Communications on Pure & Applied Analysis, 2018, 17 (3) : 1147-1159. doi: 10.3934/cpaa.2018055

[9]

Yohei Sato. Sign-changing multi-peak solutions for nonlinear Schrödinger equations with critical frequency. Communications on Pure & Applied Analysis, 2008, 7 (4) : 883-903. doi: 10.3934/cpaa.2008.7.883

[10]

M. Ben Ayed, Kamal Ould Bouh. Nonexistence results of sign-changing solutions to a supercritical nonlinear problem. Communications on Pure & Applied Analysis, 2008, 7 (5) : 1057-1075. doi: 10.3934/cpaa.2008.7.1057

[11]

Hui Guo, Tao Wang. A note on sign-changing solutions for the Schrödinger Poisson system. Electronic Research Archive, 2020, 28 (1) : 195-203. doi: 10.3934/era.2020013

[12]

Salomón Alarcón, Jinggang Tan. Sign-changing solutions for some nonhomogeneous nonlocal critical elliptic problems. Discrete & Continuous Dynamical Systems, 2019, 39 (10) : 5825-5846. doi: 10.3934/dcds.2019256

[13]

Yohei Sato, Zhi-Qiang Wang. On the least energy sign-changing solutions for a nonlinear elliptic system. Discrete & Continuous Dynamical Systems, 2015, 35 (5) : 2151-2164. doi: 10.3934/dcds.2015.35.2151

[14]

Aixia Qian, Shujie Li. Multiple sign-changing solutions of an elliptic eigenvalue problem. Discrete & Continuous Dynamical Systems, 2005, 12 (4) : 737-746. doi: 10.3934/dcds.2005.12.737

[15]

Guirong Liu, Yuanwei Qi. Sign-changing solutions of a quasilinear heat equation with a source term. Discrete & Continuous Dynamical Systems - B, 2013, 18 (5) : 1389-1414. doi: 10.3934/dcdsb.2013.18.1389

[16]

Jiaquan Liu, Xiangqing Liu, Zhi-Qiang Wang. Sign-changing solutions for a parameter-dependent quasilinear equation. Discrete & Continuous Dynamical Systems - S, 2021, 14 (5) : 1779-1799. doi: 10.3934/dcdss.2020454

[17]

Yinbin Deng, Wei Shuai. Sign-changing multi-bump solutions for Kirchhoff-type equations in $\mathbb{R}^3$. Discrete & Continuous Dynamical Systems, 2018, 38 (6) : 3139-3168. doi: 10.3934/dcds.2018137

[18]

Wei-Jian Bo, Guo Lin, Shigui Ruan. Traveling wave solutions for time periodic reaction-diffusion systems. Discrete & Continuous Dynamical Systems, 2018, 38 (9) : 4329-4351. doi: 10.3934/dcds.2018189

[19]

Jiang Liu, Xiaohui Shang, Zengji Du. Traveling wave solutions of a reaction-diffusion predator-prey model. Discrete & Continuous Dynamical Systems - S, 2017, 10 (5) : 1063-1078. doi: 10.3934/dcdss.2017057

[20]

Xiaojie Hou, Yi Li, Kenneth R. Meyer. Traveling wave solutions for a reaction diffusion equation with double degenerate nonlinearities. Discrete & Continuous Dynamical Systems, 2010, 26 (1) : 265-290. doi: 10.3934/dcds.2010.26.265

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (79)
  • HTML views (161)
  • Cited by (0)

Other articles
by authors

[Back to Top]